Pred and healing

I have PMR since May 2012. I suffered a displaced fracture of the femur two years ago (due to a fracture caused by the Alendronic Acid). It was pinned with an intermedulla femoral nail and screwed at the knee and hip. I was discharged at 10 weeks saying I had broken all records for healing, ( I was 68 then) however a year later I started suffering pain and despite having had x rays every three months and being told everything was normal I was told that the break had not healed due to the prednisilone. I can't see how it can have gone backwards if it was healing properly in the first place. I also have a stress fracture in the other femur - the same cause - which will have to be pined at some time before that snaps as well, but I am afraid that I will end up with two legs that are not healing due to the pred. Can this be the cause? I am currently on 12.5 daily, having reduced to 7.5 2 months ago and then having a bad flare up. I am also taking 150mg daily of Azathioprine which I think helped me reduce to the 7.5, but next time I go down I will stop at 8.

6 Replies

oldestnewest
  • Ida-June, how very disappointing for you to be experiencing this after all you have already been through. Like Prednisolone, Azathioprine is also an immuno-suppressant, so you are taking a double whammy of drugs that risk interfering with the healing process.

    As you say, it does seem rather strange that after healing well initially, it has gone backwards, especially as you were on Pred at the time. Were you also taking Azathioprine at that stage?

    It does seem as though you are between a rock and a hard place, and you really need expert advice. I assume you are already taking calcium and Vit D supplements, and following a diet full of foods known to help our bones. If you haven't already been in touch with them, I am wondering if the National Osteoporosis Society will be able to offer you any advice or recommend an expert - 0845 450 0230 and 0808 800 0035.

  • I have only been taking the Azathioprine for around 9 months, well after I was told the fracture was not healing. I have a perfect T score on the DEXA scan and was told my bone density was twice that of the norm for someone of my age.....so I didn't need the AA anyway! Yes, I am taking Calcium and Vit D although my Vit D reading went up to 300 a few months ago so I was told to stop taking it...last bloods 3 weeks ago show normal now and I have been told just to take the Calcichew again. Bloods are taken monthly because of the Azathioprine so ESR, Vit D etc are taken at the same time. My consultant wants to pin the right leg and change a screw in the left knee which he says will force the two pieces of the bone together to make them knit. Apparently there is a danger now of the pin bending or snapping. The problem is that he is insisting on doing both legs at the same time.......I am 70 and live alone with no support and dogs and cats that I look after for friends who are in the US for a few years (their house where I live too). I can remember the pain when the left leg was pinned ..ok I went in as trauma as it snapped when I missed one stair at the bottom of the staircase...but the consultant insists I will be 'weight bearing' when I leave hospital - I well remember it was four months before I could weigh bear after the surgery. His idea of "a little discomfort" is not quite the same as mine..add to which with the PMR using two crutches is challenging to say the least. He keeps warning me if I have a slip the right femur will snap completely.....just one thing more to look forward to!

  • All the more frustrating for you knowing that your bone density is so good for your age and has remained so in spite of steroids, making the AA totally unnecessary in the first place. An initial DEXA and a repeat scan further down the line was all that was needed to avoid such an outcome. As the injury has been caused by AA, are you able to claim compensation so that at least you can get paid help as and when you need it? What an amazing Vit D reading! I hope you are having regular calcium checks as well just to ensure that you aren't getting too much of that supplement. Hope you have someone who can share the workload with the pets when you need it. Your friends in the US are lucky to have you! So wish I could help further.

  • Thank you so much for your support. Have you ever tried to sue the health service in the UK? Not the stress I need at this time! I had DEXA scans two years running and the second year was even better than the first. I didn't realise I could overload on Calcium as well, but I am only taking one a day instead of two now.

  • Mind you - if your vit D has fallen from 300 to normal (whatever they take that as being) in a few months it will pay to keep checking the vit D level so you don't end up being deficient again.

    Before they discharge you home they are supposed to make sure that all is in place for care. In the current climate that may or may not happen.

    There is certainly the point that elective surgery is a very different matter compared with emergency trauma surgery - but I'm surprised he says you will be weight bearing so quickly.

    Rocks and hard places come to mind...

  • I couldn't agree more - you are under enough stress at the moment without taking on the NHS. You'd need someone to fight your corner. Yes it is possible to overload on calcium (hypercalcemia can lead to kidney stones for instance) - just taking Vit D allows more calcium to be absorbed into our bodies. Always best to be monitored with the relevant blood tests when taking any such supplements.

You may also like...